Alert archive / West Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 15, NWS Charleston, WV

July 9, 2009McDowell County, Mingo County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 9, 2009, 6:19 PM EDT for McDowell County, Mingo County, West Virginia. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2009, 6:19 PM EDT (22:19 UTC)
Expired
Jul 9, 2009, 7:45 PM EDT
In force
86 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties McDowell County, WV, Mingo County, WV

The radar

The Charleston,WV radar (KRLX), 90 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 092219
FFWRLX
WVC047-059-092345-
/O.NEW.KRLX.FF.W.0015.090709T2219Z-090709T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
619 PM EDT THU JUL 9 2009

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN MCDOWELL COUNTY IN WEST VIRGINIA...
  SOUTHEASTERN MINGO COUNTY IN WEST VIRGINIA...

* UNTIL 745 PM EDT

* AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HINCH AND
  GILBERT CREEK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3747 8199 3751 8193 3753 8196 3754 8199
      3752 8203 3755 8210 3765 8197 3756 8185
      3755 8186 3754 8183 3752 8183 3749 8177
      3742 8192

$$

14

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 4:30 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 9, 4:30 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
430 PM EDT THU JUL 9 2009

.SYNOPSIS...
UPPER LEVEL DISTURBANCE DEPARTS THIS EVENING. WARMER AND A BIT MORE
HUMID FRIDAY. COLD FRONT ARRIVES OVER THE WEEKEND... BECOMING
STATIONARY NEAR OUR SOUTHERN BORDER INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
STORMS FIRING IN EASTERN CWA IN RESPONSE TO MOIST SOUTHEAST FLOW
INTO THE MOUNTAINS...AS WELL AS MIDLEVEL SUPPORT FROM SHORTWAVE IN
THE UPPER NW FLOW.  LITTLE SHEAR TO SPEAK OF...SO STORMS WILL BE
PULSE IN NATURE.  KEPT LIKELY POPS ACROSS THE FAR SOUTHERN CWA...IN
THE SURFACE THETA-E RIDGE. SMALL HAIL/SOME WIND GUSTS POSSIBLE BUT
DO NOT FORESEE MUCH SEVERE WEATHER.  WILL HAVE TO WATCH RAIN AMOUNTS
ON A LOCALIZED BASIS DUE TO SLOW STORM MOVEMENT...DESPITE FAIRLY
ROUTINE PWAT VALUES OF 1.2-1.3 INCHES.  OVERALL...FFG IS HIGH AND
ANY PROBLEMS WOULD BE VERY ISOLATED.

KEPT POPS GOING A BIT INTO THE EVENING AS SOUTHEAST FLOW/LOW LEVEL
CONVERGENCE PERSIST A BIT AND SHOULD KEEP STORMS GOING.  AFTER
MIDNIGHT...EXPECT ACTIVITY TO FADE WITH LOSS OF HEATING AND
DEPARTURE OF SHORTWAVE.  SKIES WILL CLEAR OVERNIGHT FROM WEST TO
EAST...WITH SOME PATCHY VALLEY FOG FORMATION. H500 RIDGING WILL
BUILD IN THEREAFTER...WITH DECREASING MOISTURE IN THE COLUMN DURING
THE DAY FRIDAY.  MOISTURE DEPTH IS NOT OVERLY IMPRESSIVE ON BUFKIT
SOUNDINGS...DESPITE SOME MODEST CAPE...SO NOT LOOKING AT A REPEAT OF
TODAY.  CONFINED SLIGHT CHANCE POPS TO THE HIGHER ELEVATIONS DUE TO
ELEVATED HEAT SOURCE EFFECT.

TEMPERATURES FOLLOW THE BIAS-CORRECTED SREF GRIDS FOR TONIGHT AND
TOMORROW.  MET/MAV HAVE BEEN RUNNING A BIT COOL ON OVERNIGHT LOWS
LATELY.  HIGHS TOMORROW CLOSE TO MET/MAV.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
UPPER RIDGE OVER THE WEST AND UPPER TROUGH ALONG THE EAST COAST AND
OVER THE WESTERN ATLANTIC CONTINUES. A VERY STRONG NORTHERN STREAM
SHORT WAVE WILL CROSS THE GREAT LAKES AND NEW ENGLAND LATER FRIDAY
NIGHT AND SATURDAY. THIS WILL DRIVE A COLD FRONT EASTWARD ACROSS THE
GREAT LAKES AND NEW ENGLAND LATER FRIDAY NIGHT AND SATURDAY.
HOWEVER...ALL MODEL GUIDANCE INDICATES THIS SHORT WAVE APPEARS TO BE
FAR ENOUGH NORTH FROM DRIVING THE COLD FRONT SOUTHEAST INTO OUR
AREA. EXPECT LITTLE DIRECT EFFECT FROM THIS INITIAL SYSTEM IN OUR
AREA FRIDAY NIGHT. WILL KEEP MOSTLY DRY.

THE COLD FRONT WILL DROP SLOWLY SOUTH AND EAST ACROSS OUR AREA LATER
SATURDAY INTO SUNDAY...AS A SERIES OF WEAKER SHORT WAVES IN
THE NORTHWEST FLOW PUSH IT ALONG. FOR DETAILS...GOING WITH THE NAM
AND ECMWF...WHICH PUSHES THE FRONT JUST TO OUR SOUTH LATER SUNDAY
BEFORE STALLING...ALLOWING AT LEAST THE NORTHERN HALF OF OUR AREA TO
CLEAR OUT BY SUNDAY AFTERNOON. WILL CONTINUE WITH SOME POPS SOUTH
INTO SUNDAY NIGHT. THE GFS HAS A BIG FEEDBACK PROBLEM THAT
KEEPS THE WHOLE ARE WET THIS WEEKEND.

GETTING BACK TO THE FRONT...THE UPPER SUPPORT FROM THESE SHORT WAVES
DO NOT LOOK IMPRESSIVE...AS WE WILL BE ON THE WRONG SIDE OF THE
UPPER LEVEL JET. BUT INCREASING MOISTURE AND INSTABILITY AHEAD OF
THE FRONT WILL COMBINE WITH THE FRONT TO PRODUCE AT LEAST SCATTERED
SHOWERS AND THUNDERSTORMS...MAINLY SATURDAY AFTERNOON INTO SATURDAY
NIGHT. SEVERE POTENTIAL IS STILL IN QUESTION WITH THE BEST UPPER
DYNAMICS TO THE NORTH...AND ESPECIALLY IF WE GET A LOT OF CLOUDS TO
CUT HEATING DOWN ON SATURDAY. WILL BLEND THE MODEL GUIDANCE FOR MAX
TEMPS SATURDAY...AND GO ON THE COOLER SIDE SUNDAY.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
FOLLOWING HPC GUIDANCE. FRONT LIFTS BACK NORTH LATER MONDAY AND
TUESDAY...WITH SCATTERED SHOWERS. AN AREA OF LOW PRESSURE AND COLD
FRONT WILL DROP SOUTHEAST OVER THE WESTERN UPPER RIDGE AND ACROSS
OUR AREA WEDNESDAY. THIS WILL BRING MORE SHOWERS AND THUNDERSTORMS.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
CIGS WILL GENERALLY REMAIN VFR THIS AFTERNOON...AS SCATTERED SHOWERS
AND STORMS DEVELOP MAINLY IN THE MOUNTAINS.  ANY IFR CONDITIONS IN
THUNDERSTORMS WOULD BE VERY BRIEF AND DID NOT INCLUDE IN TAFS...BUT
DID HAVE TSRA MENTION AT EKN/BKW.  CLOUDS WILL BREAK UP TONIGHT AS
UPPER DISTURBANCE PASSES...WHO GETS RAIN AND HOW QUICK THE CLOUDS
CLEAR WILL DETERMINE FOG SETUP.  FOR NOW...CONFINED TO THE VALLEYS
AND KEPT IFR VSBYS TO THE WEST...WHERE SKIES WILL CLEAR FIRST.  ANY
FOG WILL LIFT BY 13Z...WITH VFR CONDITIONS THEREAFTER.

AFTER 18Z FRIDAY...
IFR POSSIBLE IN THUNDERSTORMS SAT AFTN AND NT...FOLLOWED BY
POST-RAIN FOG AT NT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...CL/JMV
NEAR TERM...CL
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...CL
Hazardous weather outlook, Jul 9, 4:28 PM EDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
428 PM EDT THU JUL 9 2009

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
036>040-046-047-102030-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
428 PM EDT THU JUL 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ033>035-102030-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-
428 PM EDT THU JUL 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 9, 3:57 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
357 PM EDT THU JUL 9 2009

WVZ033>037-092100-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
INCLUDING THE CITIES OF...WELCH...GARY...WAR...MULLENS...OCEANA...
PINEVILLE...BECKLEY...OAK HILL...FAYETTEVILLE...SUMMERSVILLE...
RICHWOOD...CRAIGSVILLE
357 PM EDT THU JUL 9 2009

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

NUMEROUS THUNDERSTORMS IN THE CENTRAL MOUNTAINS OF WEST VIRGINIA
THIS AFTERNOON MAY AFFECT CERTAIN LOCATIONS REPEATEDLY AS THEY
FORM...DISSIPATE AND REFORM OR BACK-BUILD. THIS WILL RESULT IN
LOCALIZE REPETITIVE DOWNPOURS. ONE HALF INCH RAINFALL IN 15
MINUTES AND AN INCH IN UNDER AN HOUR ARE POSSIBLE FROM ANY ONE OF
THESE DOWNPOURS...WITH HIGHER AMOUNTS WHERE REPETITIVE DOWNPOURS
OCCUR. STRONG WINDS COULD CAUSE TREE LIMBS TO BREAK...AND FREQUENT
LIGHTNING WILL ALSO ACCOMPANY THE STORMS.

THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS...POOR
DRAINAGE AND LOW LYING AREAS...AND BRIEFLY MAKE HYDROPLANING
POSSIBLE WHERE WATER RUNS ACROSS ROADWAYS. RAPIDLY MOVING WATER IN
SWOLLEN STREAMS AND EVEN MINOR FLOODING ARE POSSIBLE....PARTICULARLY
FROM REPETITIVE STORMS. MUDSLIDES ARE ALSO POSSIBLE.

TRM
Local storm report, Jul 9, 4:15 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
415 PM EDT THU JUL 9 2009

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             JOLO                    37.33N 81.83W
07/09/2009  U0.75 INCH       MCDOWELL           WV   PUBLIC

            EVENT OCCURRED BETWEEN
            355 PM 07/09/2009 AND 410 PM 07/09/2009

&&

NNNN
Local storm report, Jul 9, 4:22 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
422 PM EDT THU JUL 9 2009

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             JOLO                    37.33N 81.83W
07/09/2009  U0.88 INCH       MCDOWELL           WV   PUBLIC

&&

NNNN
Special weather statement, Jul 9, 5:05 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
505 PM EDT THU JUL 9 2009

WVZ033>035-092215-
MCDOWELL-WYOMING-RALEIGH-
INCLUDING THE CITIES OF...WELCH...GARY...WAR...MULLENS...OCEANA...
PINEVILLE...BECKLEY
505 PM EDT THU JUL 9 2009

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

NUMEROUS THUNDERSTORMS IN THE SOUTHERN MOUNTAINS OF WEST VIRGINIA
THIS AFTERNOON MAY AFFECT CERTAIN LOCATIONS REPEATEDLY AS THEY
FORM...DISSIPATE AND REFORM OR BACK-BUILD. THIS WILL RESULT IN
LOCALIZE REPETITIVE DOWNPOURS. ONE HALF INCH RAINFALL IN 15
MINUTES AND AN INCH IN UNDER AN HOUR ARE POSSIBLE FROM ANY ONE OF
THESE DOWNPOURS...WITH HIGHER AMOUNTS WHERE REPETITIVE DOWNPOURS
OCCUR OR HAVE ALREADY OCCURRED. PORTIONS OF THE AREA HAVE HAD ONE TO
TWO INCHES RAINFALL ALREADY THIS AFTERNOON. STRONG WINDS COULD
CAUSE TREE LIMBS TO BREAK...AND FREQUENT LIGHTNING WILL ALSO
ACCOMPANY THE STORMS. THESE STRONG STORMS SHOULD WEAKEN THIS EVENING.

THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS...POOR
DRAINAGE AND LOW LYING AREAS...AND BRIEFLY MAKE HYDROPLANING
POSSIBLE WHERE WATER RUNS ACROSS ROADWAYS. RAPIDLY MOVING WATER IN
SWOLLEN STREAMS AND EVEN MINOR FLOODING ARE POSSIBLE....PARTICULARLY
FROM REPETITIVE STORMS. MUDSLIDES ARE ALSO POSSIBLE.

TRM
Special weather statement, Jul 9, 5:50 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
550 PM EDT THU JUL 9 2009

WVZ033>035-092300-
MCDOWELL-WYOMING-RALEIGH-
INCLUDING THE CITIES OF...WELCH...GARY...WAR...MULLENS...OCEANA...
PINEVILLE...BECKLEY
550 PM EDT THU JUL 9 2009

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

NUMEROUS THUNDERSTORMS IN THE SOUTHERN MOUNTAINS OF WEST VIRGINIA
THIS AFTERNOON MAY AFFECT CERTAIN LOCATIONS REPEATEDLY AS THEY
FORM...DISSIPATE AND REFORM OR BACK-BUILD. THIS WILL RESULT IN
LOCALIZE REPETITIVE DOWNPOURS. ONE HALF INCH RAINFALL IN 15
MINUTES AND AN INCH IN UNDER AN HOUR ARE POSSIBLE FROM ANY ONE OF
THESE DOWNPOURS...WITH HIGHER AMOUNTS WHERE REPETITIVE DOWNPOURS
OCCUR OR HAVE ALREADY OCCURRED. PORTIONS OF THE AREA HAVE HAD ONE TO
TWO INCHES RAINFALL ALREADY THIS AFTERNOON. STRONG WINDS COULD
CAUSE TREE LIMBS TO BREAK...AND FREQUENT LIGHTNING WILL ALSO
ACCOMPANY THE STORMS. THESE STRONG STORMS SHOULD WEAKEN THIS EVENING.

THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS...POOR
DRAINAGE AND LOW LYING AREAS...AND BRIEFLY MAKE HYDROPLANING
POSSIBLE WHERE WATER RUNS ACROSS ROADWAYS. RAPIDLY MOVING WATER IN
SWOLLEN STREAMS AND EVEN MINOR FLOODING ARE
POSSIBLE....PARTICULARLY FROM REPETITIVE STORMS. MUDSLIDES ARE
ALSO POSSIBLE.

WVZ024-092300-
MINGO-
INCLUDING THE CITY OF...WILLIAMSON
550 PM EDT THU JUL 9 2009

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

THUNDERSTORMS OVER EASTERN MINGO COUNTY MAY AFFECT SEVERAL
LOCATIONS REPEATEDLY AS STORMS CONTINUE TO FORM...DISSIPATE AND
REFORM OR BACKBUILD OVER THE REGION. SMALL HAIL AND HEAVY
DOWNPOURS WILL OCCUR WITH THESE THUNDERSTORMS. PORTIONS OF EASTERN
MINGO COUNTY HAVE ALREADY HAD 1.5 TO 1.75 INCHES OF RAIN FROM
THESE STORMS. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADS...POOR DRAINAGE AND LOW LYING AREAS...AND BRIEFLY MAKE
HYDROPLANING POSSIBLE WHERE WATER RUNS ACROSS ROADWAYS. RAPIDLY
MOVING...AND QUICK RISING WATER IN SMALL STREAMS AND CREEKS WILL
ALSO BE POSSIBLE. MUDSLIDES ARE ALSO POSSIBLE WITH THESE STORMS.
Special weather statement, Jul 9, 6:08 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
608 PM EDT THU JUL 9 2009

WVZ033>035-092315-
MCDOWELL-WYOMING-RALEIGH-
INCLUDING THE CITIES OF...WELCH...GARY...WAR...MULLENS...OCEANA...
PINEVILLE...BECKLEY
608 PM EDT THU JUL 9 2009

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

NUMEROUS THUNDERSTORMS IN THE SOUTHERN MOUNTAINS OF WEST VIRGINIA
THIS AFTERNOON MAY AFFECT CERTAIN LOCATIONS REPEATEDLY AS THEY
FORM...DISSIPATE AND REFORM OR BACK-BUILD. THIS WILL RESULT IN
LOCALIZE REPETITIVE DOWNPOURS. ONE HALF INCH RAINFALL IN 15
MINUTES AND AN INCH IN UNDER AN HOUR ARE POSSIBLE FROM ANY ONE OF
THESE DOWNPOURS...WITH HIGHER AMOUNTS WHERE REPETITIVE DOWNPOURS
OCCUR OR HAVE ALREADY OCCURRED. PORTIONS OF THE AREA HAVE HAD ONE TO
TWO INCHES RAINFALL ALREADY THIS AFTERNOON. STRONG WINDS COULD
CAUSE TREE LIMBS TO BREAK...AND FREQUENT LIGHTNING WILL ALSO
ACCOMPANY THE STORMS. THESE STRONG STORMS SHOULD WEAKEN THIS EVENING.

THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS...POOR
DRAINAGE AND LOW LYING AREAS...AND BRIEFLY MAKE HYDROPLANING
POSSIBLE WHERE WATER RUNS ACROSS ROADWAYS. RAPIDLY MOVING WATER IN
SWOLLEN STREAMS AND EVEN MINOR FLOODING ARE
POSSIBLE....PARTICULARLY FROM REPETITIVE STORMS. MUDSLIDES ARE
ALSO POSSIBLE.

WVZ024-092315-
MINGO-
INCLUDING THE CITY OF...WILLIAMSON
608 PM EDT THU JUL 9 2009

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

THUNDERSTORMS OVER EASTERN MINGO COUNTY MAY AFFECT SEVERAL
LOCATIONS REPEATEDLY AS STORMS CONTINUE TO FORM...DISSIPATE AND
REFORM OR BACKBUILD OVER THE REGION. SMALL HAIL AND HEAVY
DOWNPOURS WILL OCCUR WITH THESE THUNDERSTORMS. PORTIONS OF EASTERN
MINGO COUNTY HAVE ALREADY HAD 1.5 TO 1.75 INCHES OF RAIN FROM
THESE STORMS. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADS...POOR DRAINAGE AND LOW LYING AREAS...AND BRIEFLY MAKE
HYDROPLANING POSSIBLE WHERE WATER RUNS ACROSS ROADWAYS. RAPIDLY
MOVING...AND QUICK RISING WATER IN SMALL STREAMS AND CREEKS WILL
ALSO BE POSSIBLE. MUDSLIDES ARE ALSO POSSIBLE WITH THESE STORMS.

VAZ003-004-092315-
DICKENSON-BUCHANAN-
INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT
608 PM EDT THU JUL 9 2009

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

THUNDERSTORMS OVER BUCHANAN AND DICKENSON COUNTIES IN SOUTHWEST
VIRGINIA MAY AFFECT SEVERAL LOCATIONS REPEATEDLY AS STORMS
CONTINUE TO FORM...DISSIPATE AND REFORM OR BACKBUILD OVER THE
REGION. SMALL HAIL AND HEAVY DOWNPOURS WILL OCCUR WITH THESE
THUNDERSTORMS. THESE STORMS HAVE A HISTORY OF PRODUCING AROUND 1.5
INCHES OF RAIN IN AN HOUR. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADS...POOR DRAINAGE AND LOW LYING AREAS...AND BRIEFLY MAKE
HYDROPLANING POSSIBLE WHERE WATER RUNS ACROSS ROADWAYS. RAPIDLY
MOVING...AND QUICK RISING WATER IN SMALL STREAMS AND CREEKS WILL
ALSO BE POSSIBLE. MUDSLIDES ARE ALSO POSSIBLE WITH THESE STORMS.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:39 PM EDTSevere Thunderstorm WarningRLXFayette, Nicholas36 min
Jul 9, 4:02 PM EDTSevere Thunderstorm WarningRLXMcDowell28 min

Nearby

Flash Flood Warnings in West Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.